Idaho, 2011

Heavy Snow in Idaho, March 20 to 22, 2011

March 20 to 22, 2011 · NWS PIH · 5 events in 5 counties and zones

A two day storm brought extremely heavy snowfall totals to the mountains of southeast Idaho. Heaviest recorded amounts were: 11 inches at Bear Canyon, 27 inches at Smiley Mountain, 28 inches at Dollarhide, 17 inches at Chocolate gulch, 9 inches at Galena, 26 inches at Galena Summit, 9 inches at Lost Wood Divide, 12 inches at Hyndman, 20 inches at Swede Peak, 22 inches at Vienna Mine, 20 inches…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A two day storm brought extremely heavy snowfall totals to the mountains of southeast Idaho. Heaviest recorded amounts were: 11 inches at Bear Canyon, 27 inches at Smiley Mountain, 28 inches at Dollarhide, 17 inches at Chocolate gulch, 9 inches at Galena, 26 inches at Galena Summit, 9 inches at Lost Wood Divide, 12 inches at Hyndman, 20 inches at Swede Peak, 22 inches at Vienna Mine, 20 inches at Hilts Creek, 9 inches at Pine Creek Pass, 14 inches at Sedgwick Peak, 9 inches at Sheep Mountain, 9 inches at Wild Horse Divide, 21 inches at Emigrant Summit, 17 inches at Franklin Basin, and 9 inches at Giveout.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 20, 2:20 AM MST, 8 hours 40 minutes earlier.

Area forecast discussion, Mar 20, 2:20 AM MST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
320 AM MDT SUN MAR 20 2011

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT. AN ACTIVE AND RATHER
WET PATTERN IS ON TAP FOR EASTERN IDAHO BEGINNING LATER TODAY AND
LASTING THROUGH MONDAY EVENING. THE FIRST WAVE LOOKS QUITE STRONG
ON SATELLITE THIS MORNING. HOWEVER THIS SYSTEM ITSELF WILL NOT HIT
THE STATE...ALTHOUGH IT WILL HELP SEND THE FIRST WAVE OF RAIN AND
SNOW INTO THE AREA BY THIS AFTERNOON. THE WHOLE SYSTEM ITSELF WILL
SHIFT OVER INTO IDAHO ON MONDAY. THIS SYSTEM SHOULD HAVE SOME DEEP
PACIFIC MOISTURE WITH IT...ALTHOUGH THE HIGHEST MOISTURE LADEN AIR
MAY STAY TO THE SOUTH AND WEST OF OUR AREA. SNOW LEVELS WILL
REMAIN HIGH DURING THE DAY AND KEEP HIGHEST SNOW TOTALS AT OR
ABOVE 6500 FEET. THEY WILL LOWER TONIGHT TO VALLEY FLOORS ACROSS
NORTHERN AREAS AND ALSO THE NORTHERN SNAKE PLAIN WHERE UPSLOPE
WILL BE PRESENT. ACROSS THE SOUTH AND SOUTHEAST...THEY WILL HOVER
AROUND 5000-5500 FEET. WE WILL STRONG SOUTHERLY FLOW WITH THIS
PATTERN ALL THE WAY THROUGH MONDAY AFTERNOON ALOFT AND AT THE
SURFACE. THIS WILL CREATE PERSISTENT UPSLOPE CONDITIONS ACROSS THE
NORTHERN HALF OF THE SNAKE PLAIN AND ADJACENT PORTIONS OF THE
CENTRAL MOUNTAINS EXTENDING TOWARD WEST YELLOWSTONE. THESE AREAS
BY TOMORROW AFTERNOON WILL SEE 4-10 INCHES OF SNOW. WE ARE ISSUING
A WINTER WEATHER ADVISORY FOR THESE AREAS BEGINNING THIS EVENING
AND CONTINUING THROUGH MONDAY AFTERNOON. ALTHOUGH DRIFTING SNOW
MAY NOT BE A BIG ISSUE...MODERATE TO HEAVY SNOW AND SOME BLOWING
HIGHER UP WILL CREATE LOW VISIBILITY AND HAZARDOUS CONDITIONS. WE
WILL LIKELY SEE ENOUGH WARMING IN THE LOWER ELEVATIONS WITHIN THE
ADVISORY FOR A MIX IN THE AFTERNOON HOURS...BUT SLUSH WILL BE AN
ISSUE TONIGHT AND TOMORROW MORNING. ON THE FLIP SIDE...THIS WILL
PRODUCE STRONG SOUTHERLY SURFACE WINDS AND DOWNSLOPE ALONG THE
SOUTHERN FRINGE OF THE SNAKE PLAIN AND ADJACENT VALLEYS TO THE
SOUTH. THESE AREAS WILL SEE THE LEAST AMOUNTS OF PRECIPITATION
UNTIL THE FRONT AND STORM ITSELF MOVE THROUGH LATER TOMORROW.
ANOTHER CONCERN WITH THIS STORM IS THE POSSIBILITY OF MODERATE TO
LOCALLY HEAVY RAIN IN LOWER ELEVATIONS THAT WILL FALL ON TOP OF
EXISTING SNOW AND/OR ALSO COMBINE WITH MELTING SNOW. THERE HAVE
ALREADY SOME ISOLATED REPORTS OF FLOODING IN MORE RURAL AREAS. WE
WILL HAVE TO KEEP AN EYE FOR THIS POTENTIAL TO CONTINUE ALONG WITH
HIGHER WATER LEVELS POSSIBLY ON AREA WATERWAYS. THE THIRD ITEM TO
BE ON THE LOOKOUT FOR WILL BE POSSIBLE ISOLATED THUNDERSTORMS. WE
ARE NOT PUTTING THAT IN THE FORECAST NOW BUT THE MODELS DO SHOW AT
LEAST THE POSSIBILITY MONDAY.

BY MONDAY NIGHT AND TUESDAY...THE STORM WILL BE SHIFTING TO OVER
EASTERN IDAHO AND THE TO OUR NORTHEAST. WE WILL SEE CONTINUED SNOW
IN THE MOUNTAINS MONDAY NIGHT WITH SNOW LEVELS DROPPING TO THE
VALLEY FLOORS BY MORNING. MOST OF THE PRECIPITATION WILL BE OVER
FOR THE SNAKE PLAIN BY THEN EXCEPT FOR NEAR IDAHO FALLS AND
REXBURG. WE WILL SEE BREEZY CONDITIONS BEHIND THE FRONT MONDAY
NIGHT AS WELL. BY TUESDAY...THE FOCUS OF RAIN AND SNOW WILL SHIFT
TO MAINLY THE UPPER SNAKE HIGHLANDS AS NORTHWEST FLOW WILL DIRECT
WHAT IS LEFT MOISTURE WISE INTO THAT AREA. THE REST OF US WILL SEE
ISOLATED MOUNTAIN PRECIPITATION. WINDS WILL BE DECREASING ON
TUESDAY AS THE SURFACE GRADIENT WEAKENS AND WINDS ALOFT
WEAKEN...MINIMIZING THE POTENTIAL OF MIXING STRONG WINDS TO THE
SURFACE FROM ABOVE.  KEYES

.LONG TERM...WEDNESDAY THROUGH SUNDAY. BOTH GFS AND ECMWF MOVE A
SMALL CLOSED LOW INTO THE W COAST ON WED...WITH THE MAIN STORM
SYSTEM MOVING IN ON THU. THE FIRST LOW OPENS UP AND PASSES THRU THE
FCST AREA WED NIGHT. THE MAIN SYSTEM IS HANDLED DIFFERENTLY BY THE
MODELS. THE GFS OPENS THE LOW INTO A TROF AND MOVES IT TO THE WRN
GREAT BASIN BY FRI MORN...WHILE THE ECMWF KEEPS THE LOW CLOSED AND
POSITIONS IT NEAR 130W. HAVE DECIDED TO LEAN TOWARD THE GFS AND
RAISE POPS ON FRI. FOR THE WEEKEND...BOTH MODELS GENERALLY AGREE TO
A TROF DOMINATED PATTERN...SO WILL CARRY SOME DEGREE OF POPS AREA
WIDE SAT AND SUN. BOTH MODELS DROP ANOTHER STORM SYSTEM INTO THE
WEST ON SUN...SO WILL GO WITH HIGHER POPS ON SUN. HEDGES

&&

.AVIATION...A STRONG PAC STORM SYSTEM WILL MOVE INTO THE WEST TODAY
AND TONIGHT. THIS STORM WILL RESULT IN STRENGTHENING SOUTHERLY FLOW
ALOFT OVER THE REGION. THIS FLOW PATTERN WILL HAVE THE GREATEST
IMPACT ON THE CEN MTNS DUE TO UPSLOPE...THUS  DETERIORATING CIG/VIS
AT KSUN THIS AFTERNOON AND OVERNIGHT DUE TO SNOW. DOWNSLOPE FLOW
WILL DOMINATE THE REMAINING TAF SITES...RESULTING IN PREDOMINANTLY
VFR CONDITIONS. SOUTHERLY WINDS SHOULD PICK UP THIS AFTN AT KPIH AND
KSUN. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
MONDAY FOR PORTIONS OF IDZ018-019-031-032.

&&
Hazardous weather outlook, Mar 20, 3:17 AM MST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
417 AM MDT SUN MAR 20 2011

IDZ017>025-031-032-211030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
417 AM MDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW WILL BEGIN LATER TODAY AND CONTINUE INTO TONIGHT
ACROSS EASTERN IDAHO. THE HIGHEST CHANCES WILL BE ACROSS THE
NORTHERN SNAKE PLAIN AND ADJACENT AREAS OF THE CENTRAL MOUNTAINS
EASTWARD TOWARD WEST YELLOWSTONE. ELSEWHERE....POCKETS OF RAIN AND
SNOW ARE POSSIBLE. STRONG SOUTHERLY DOWNSLOPE WINDS ARE EXPECTED
ACROSS THE SOUTHERN FRINGE OF THE SNAKE PLAIN AND ADJACENT VALLEYS
OF THE SOUTHERN HIGHLANDS. SOUTH TO SOUTHEAST WINDS OF 10-25 MPH
ARE FORECAST TODAY...WITH SPEEDS UP TO 30 MPH SUSTAINED ON THE
HIGHER PEAKS OF THE CENTRAL MOUNTAINS. ACROSS THE SOUTHERN SNAKE
PLAIN AND SOUTHERN HIGHLANDS...25 TO 35 MPH WILL BE COMMON WITH
LOCALLY HIGHER SPEEDS LIKELY. HIGHS WILL BE IN THE 40S AND 50S FOR
MOST AREAS...DROPPING TO NEAR 30 ON THE HIGHER PEAKS OF THE
CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS WEST OF MONIDA PASS.
LOWS TONIGHT WILL BE AT OR BELOW FREEZING EXCEPT ACROSS THE
SOUTHERN SNAKE PLAIN AND SOME OF THE SOUTHERN VALLEYS WHERE WINDS
WILL KEEP TEMPERATURES CLOSE TO 40.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENT STORM SYSTEM WILL CONTINUE TO BRING RAIN AND SNOW TO
EASTERN IDAHO...BECOMING MORE WIDESPREAD LATER IN THE DAY AND INTO
THE EVENING. THE POTENTIAL FOR MODERATE TO LOCALLY HEAVY
PRECIPITATION IS THERE. THE HIGHEST AMOUNTS OF SNOW WILL BE ACROSS
THE NORTHERN SNAKE PLAIN AS WELL AS PORTIONS OF THE CENTRAL
MOUNTAINS AND UPPER SNAKE HIGHLANDS. THOSE AREAS COULD SEE 4 TO 10
INCHES OF SNOW TOTAL ESPECIALLY ABOVE 6500 FEET THROUGH MONDAY
AFTERNOON. WARMER TEMPERATURES WILL LIMIT SNOW AMOUNTS TO LITTLE
IF ANY ACCUMULATION ACROSS THE REST OF THE SNAKE PLAIN. THE REST
OF THE CENTRAL MOUNTAINS WILL ONLY SEE A TRACE TO A COUPLE OF
INCHES OF SNOW. THE SOUTHERN AND EASTERN MOUNTAINS WILL SEE TRACE
AMOUNTS TO A COUPLE OF INCHES ON THE PEAKS. ALL OF AREAS OF
EASTERN IDAHO ARE SUBJECT TO THE POSSIBILITY OF MODERATE TO
LOCALLY HEAVY AMOUNTS OF WATER WITH THIS EVENT. THE POTENTIAL FOR
HIGHER WATER LEVELS AND POCKETS OF STANDING WATER/FLOODING WILL
EXIST AS RAIN COMBINES WITH MELTING SNOW AT LOWER ELEVATIONS. THE
POTENTIAL ALSO EXISTS FOR A THUNDERSTORM OR TWO TO DEVELOP WITH
THIS SYSTEM. AS THE SYSTEM MOVES ACROSS EASTERN IDAHO MONDAY
NIGHT...THE MAIN FOCUS FOR RAIN AND SNOW WILL SHIFT NORTHWARD
TOWARD THE MONTANA BORDER AND UPPER SNAKE HIGHLANDS. BREEZY
CONDITIONS WILL CONTINUE WITH WINDS BECOMING MORE WEST AND
SOUTHWEST WITH TIME. SNOW LEVELS WILL BE DROPPING TO VALLEYS
FLOORS BUT MOST OF THE PRECIPITATION FOR THE SNAKE PLAIN WILL HAVE
ENDED BY THEN.

RAIN AND SNOW WILL LINGER ON TUESDAY MAINLY IN THE
MOUNTAINS ESPECIALLY IN THE NORTHEAST CORNER OF THE FORECAST AREA.
A SERIES OF STORMS WILL KEEP RAIN AND SNOW IN THE PICTURE THROUGH
THE REST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Sawtooth Mountains

When
March 20, 11:00 AM MST to March 22, 7:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
SNOTEL

A two day storm brought extremely heavy snowfall totals to the mountains of southeast Idaho. Heaviest recorded amounts were: 11 inches at Bear Canyon and 27 inches at Smiley Mountain.

Heavy Snow, Caribou Highlands

When
March 20, 11:00 AM MST to March 22, 2:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
SNOTEL

A two day storm brought extremely heavy snowfall totals to the mountains of southeast Idaho. Heaviest recorded amounts were: 9 inches at Pine Creek Pass, 14 inches at Sedgwick Peak, 9 inches at Sheep Mountain, 9 inches at Wild Horse Divide, and 12 inches at Palisades.

Heavy Snow, Wasatch Mountains/Iadho Portion

When
March 20, 11:00 AM MST to March 22, 4:00 PM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Reported by
SNOTEL

A two day storm brought extremely heavy snowfall totals to the mountains of southeast Idaho. Heaviest recorded amounts were: 21 inches at Emigrant Summit, 17 inches at Franklin Basin, and 9 inches at Giveout.

Heavy Snow, Big and Little Wood River Region

When
March 20, 11:00 AM MST to March 22, 7:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
SNOTEL

A two day storm brought extremely heavy snowfall totals to the mountains of southeast Idaho. Heaviest recorded amounts were: 28 inches at Dollarhide, 17 inches at Chocolate gulch, 9 inches at Galena, 26 inches at Galena Summit, 9 inches at Lost Wood Divide, 12 inches at Hyndman, 20 inches at Swede Peak, 22 inches at Vienna Mine, and 15 inches in the town of Ketchum.

Heavy Snow, Lost River / Pahsimeroi

When
March 20, 11:00 AM MST to March 22, 6:00 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
SNOTEL

A two day storm brought extremely heavy snowfall totals to the mountains of southeast Idaho. 20 inches of snow fell at Hilts Creek.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293965, 293966, 293969, 293974, 293979.